A lower bound for Cusick’s conjecture on the digits of n + t

Research output: Contribution to journalArticleResearchpeer-review


Let S be the sum-of-digits function in base 2, which returns the number of 1s in the base-2 expansion of a nonnegative integer. For a nonnegative integer t, define the asymptotic density 'Equation Presented' T. W. Cusick conjectured that ct > 1/2. We have the elementary bound 0 < ct < 1; however, no bound of the form 0 < α ≤ ct or ct ≤ ß < 1, valid for all t, is known. In this paper, we prove that ct > 1/2 - ∈ as soon as t contains sufficiently many blocks of 1s in its binary expansion. In the proof, we provide estimates for the moments of an associated probability distribution; this extends the study initiated by Emme and Prikhod'ko (2017) and pursued by Emme and Hubert (2018).

Original languageEnglish
Pages (from-to)139-161
Number of pages23
JournalMathematical proceedings of the Cambridge Philosophical Society
Issue number1
Early online date24 Feb 2021
Publication statusPublished - Jan 2022

Bibliographical note

Publisher Copyright: © 2021 The Author(s). Published by Cambridge University Press on behalf of Cambridge Philosophical Society.


  • Cusick conjecture
  • Hamming weight
  • sum of digits

Cite this